Jul 12, 2009
679
2
Status
for you retail folks, when you get a rx for abx, and pt is on warfarin....what do you do:

1) counsel pt on getting labs checked, signs of bleeding, SE, etc and fill the abx

or

2) call md to make sure they are ok with interaction and go from there
 

Old Timer

10+ Year Member
May 16, 2007
4,074
1,118
Status
Pharmacist
for you retail folks, when you get a rx for abx, and pt is on warfarin....what do you do:

1) counsel pt on getting labs checked, signs of bleeding, SE, etc and fill the abx

or

2) call md to make sure they are ok with interaction and go from there
It depends on if it's the same doctor/practice and what the antibiotic is. I tend to go towards consultation/education.
 

Praziquantel86

Moderator Emeritus
10+ Year Member
7+ Year Member
Oct 28, 2008
2,572
40
Status
Fellow [Any Field]
The only one I'll consistently call the doctor on is Bactrim. Most of the time, the patient tells the doc that they're taking warfarin, so I'll just remind the patient of signs of bleeding and the like.
 
OP
L
Jul 12, 2009
679
2
Status
i just educate pt and fill it.....doing 500+, there aint no time for me to be realistically calling on all those interactions

just wanted to see what others thought...thanks
 

pinkpillowzz

10+ Year Member
Mar 16, 2009
55
0
Status
Pharmacy Student
somebody got levaquin 500 mg, 5 of them, and was on warfarin. i forget the warfarin strength. anyways, the pharmacist said there was an interaction and he told me to look it up. i looked it up, and levaquin increases INR and PT time and all that..

now i didn't go on rotations yet, so i didn't know if that was serious or not. anyways, the pharmacist gave the levaquin and told the patient that it may increase bleeding.

anyways, to the person who said they call the md for every bactrim rx for someone whose on warfarin, why is this? why bactrim specifically. and other abx?
 

GreyFox2002

10+ Year Member
7+ Year Member
Nov 13, 2006
212
4
Status
Pharmacist
somebody got levaquin 500 mg, 5 of them, and was on warfarin. i forget the warfarin strength. anyways, the pharmacist said there was an interaction and he told me to look it up. i looked it up, and levaquin increases INR and PT time and all that..

now i didn't go on rotations yet, so i didn't know if that was serious or not. anyways, the pharmacist gave the levaquin and told the patient that it may increase bleeding.

anyways, to the person who said they call the md for every bactrim rx for someone whose on warfarin, why is this? why bactrim specifically. and other abx?
Almost all abx along with Warfarin will increase INR/bleeding risk, but Bactrim is particularly notorious for this.

Generally an interaction with warfarin is unavoidable, which is why a prescriber will usually not change an abx for a patient on warfarin.
 

Vitamin K

10+ Year Member
Jan 18, 2009
235
3
Status
Pharmacist
Happens all the time. I base my decision on how well I think the patient understands me. I'll explain the interaction, how to watch for signs of bleeding, and that the pt will probably want their INR rechecked in ~3 days (esp. mention the last one if it's a quinolone, macrolide, or septra). If I think they grasp the concept, I'll leave it at that. If they don't seem to understand, aren't listening, or don't have their INR checked very often, I'll call the doc and just remind them.
 

pinkpillowzz

10+ Year Member
Mar 16, 2009
55
0
Status
Pharmacy Student
Thank you, the both of you, for your explanations. It's something I won't ever forget now.